Friday, May 15, 2009

That Was Then, This Is Ow...


I say that word more than any 45-year-old man should. I'm also far too often exclaiming ow, youch, yowie, yikes, and an almost infinite number of variations on the theme.

Why, you may ask, am I constantly uttering such guttural expressions of pain? Am I into some kinky alternative lifestyle? After all, MS is not generally a painful condition. Yes, some MS people are plagued with neuropathic pain, but, alas, I'm not one of them.

Instead, I was lucky enough hit the drug side effect jackpot. I developed a condition called Avascular Necrosis from a 10 day course of IV steroids that was given to me in an attempt to slow down my quickly progressing MS. The steroids worked, at least temporarily, and my MS symptoms were knocked back for a time. I recovered some function that had been lost for months.

Unfortunately, about six months later, I started feeling some nagging pain in my left hip and right shoulder. At first I just ignored it, since it seemed insignificant compared to the encroaching weakness and spasticity courtesy of my MS (or whatever it is). But as the pain lingered and began to worsen, I mentioned it to my neuro, who ordered MRIs of my problematic joints. A week later, the doctor called to inform me that I had developed Avascular Necrosis, a progressive disease of the joints that is a rare side effect of intravenous steroids.

Wow. I was floored. I didn’t see that one coming. I kind of felt that I was immune from other horrible diseases once I had been hit with MS. Wasn't there some universal statute of limitations that governed the amount of suck ass conditions one person could be afflicted with?

No, it turns out, there isn't.

Avascular Necrosis is a condition in which the bones in a patient's joints, most often the shoulders and hips, actually start dying. No one is quite sure why this happens, but it's thought that, in rare cases, steroids can permanently cut off the blood supply to these bones, thereby causing them to give up the ghost. Steroids are not the only cause of Avascular Necrosis, though. It can also be caused by chronic alcoholism, injury, and sometimes it manifests for no apparent reason at all. Whatever its cause, AVN is the leading cause of hip replacement in the United States.

As the condition progresses, the dead and dying bones begin to crumble, causing pain that can be quite intense, especially when weight is placed on the affected joints. I've got AVN in both hips and both shoulders. The shoulders aren't too much of a bother, but the hips are a real problem. At this stage of the game, both of my femoral heads have collapsed, and it often feels as if my hip bones have been replaced with red hot razor blades and shards of glass. It's also something of a mind frack to think that I've got dead bones in my body. Ick.

In an otherwise healthy patient, the piss poor state of my hips would have long ago required total hip replacements, but because of the ravages of my neurologic condition, I wouldn't be able to properly rehab from the surgery, so I'm pretty much left to just deal with the "discomfort"of having a jumble of crumbled, dead bone where my hips should be. I've been given powerful anti-inflammatories, and a supply of narcotic painkillers, but neither really do the trick.

The anti-inflammatories (Voltaren) worked at first, but their effects have diminished with time. The painkillers (Percocet) just make me feel dopey, and as my friends and family would quickly attest, I'm dopey enough without them, thank you. It's funny, back in my wild and crazy youth, Percocet one of my favorite recreational "enhancements", but now that I actually need it, I can't stand the effect it has on me. Go figure...

Oddly, the one thing that does ease the pain is occasional shots of cortisone, which is a steroid. It's kind of like taking the hair of the dog that bit you. Steroids cause Avascular Necrosis, and steroids are apparently the only thing that can temporarily relieve the pain of the condition. Unfortunately, cortisone can't be used too often, for fear of worsening the AVN. Damned if you do, damned if you don't...

The combination of weakness, spasticity, and intense pain has made my walking around the apartment quite a noisy affair. It sounds something like this: shuffle (me dragging my right leg), clunk (the sound of my cane on the floor), ouch (me, as the AVN takes a bite out of my hips). Shuffle, clunk, yowie. Shuffle, clunk, youch. Shuffle, clunk, son of a bitch. Shuffle, clunk, holy crap. Shuffle, clunk, mother &%@%!!!. After about five steps, I'm transformed into a one-man parade of shouted profanity.

The Marquis de Sade would be thrilled. Miss Manners, not so much...


  1. Oh PHOOEY, Marc...That's just no fair at all. Such a great guy being inflicted with even more crap..Please don't lose your sense of humor during this dreadful time...I'm so very sorry, my friend...

  2. The condition you've described is not funny at all (dittos, jstlookin333), but here I am, crackin' up! And if you keep this up, you might wind up curing us all; your infectious sense of humor has to be the best medicine in the world!

  3. In the privacy of your own home, the noise-making is natural and good (like farting or making animal noises during sex). When I struggle up from sitting to standing, there's a sort of drawn out marine "Hoo-Haa" followed by an "Oh *@!$&%* followed by exaggerated grimaces as the weight settles on my hips and back and the "standing pain" sets in. But as Miss Manners will tell you, the problem is, when you're in the habit of doing this, it's easy to forget sometimes that you have company or you're out in public. Those noises can scare the crap out of other people! LOL!

  4. I'm having a problem right now, I easily burst into tears of anger and frustration, which DH (Men!) has trouble with. In moments a discomfort and what-ever I tend to loudly sing a song I learned in 4th grade "The chickadee sings.....
    My 4th grade teacher was a birder, I know odd songs. When alone I have many sounds I make and words I use. Sometimes you just gotta.

  5. Look, thanks for the words of sympathy. I hope my sense of humor will be the last thing to go. It's all so absurd, how not to laugh?

    Centennial, if only my little jokes could cure us all. I go from hospital to hospital, curing the sick with a few well-timed "knock knock" jokes...

    anonymous, yes, one must definitely be aware of the differences between your actions in public and in private. I think the public might try to have the private me institutionalized...

    kicker, I'd love to hear the Chickadee song. I agree, sometimes you just gotta...

  6. Whenever I feel an "ooooOOOO" escape my lips- usually due to built up tension, I burst into a beloved song from Nellie McKay's Obligatory Villagers (though it is sung by men in drunken barroom style). So "ooooOOOO" goes into "livin's a bunch of shit, shittin's a part of livin, fartin's a friend of shit and so we carry on..." It never fails to lift my spirits.

    I'm really sorry about the avascular necrosis, it is inspiring that you can keep up your sense of humor after all you have been through.

  7. Have any of the anesthetic patches been tried? Lidocaine patch right where it hurts. Or if you can't use the joints anyway, Botox injections? Or so what if you can't properly do the post op therapy. If it relieves some of your pain and makes it actually possible to do some basic things like sit on a commode, then it would be worthwhile. From my point of view.

    One of my sons was in a terrible motorcycle accident. His hips and femurs and pelvic bones were crushed, amongst other injuries. With replaced joints and rods instead of marrow in his femurs, it took a long, long time for him to walk and sit and get up from sitting and use the sitting down function of a toilet. But knowing that it would eventually get better instead eventually worse and worse, made it so that he could keep at it. Who wants to try to do anything if will only make the pain worse and crumble more bone? I am so sorry that you have to experience this terrible pain.

    Thank you for all that you have done,
    Ye Olde' Swamp Granny